Nebraska, 2013

Damaging Winds in Nebraska, September 10, 2013

September 10, 2013 · NWS LBF · 2 events in 1 county or zone

Thunderstorms developed along a stationary front from northwest Kansas into east central Nebraska. These thunderstorms became strong over southwest Nebraska, impacting portions of Frontier County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a stationary front from northwest Kansas into east central Nebraska. These thunderstorms became strong over southwest Nebraska, impacting portions of Frontier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 10, 5:33 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 10, 5:33 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT TUE SEP 10 2013

.SYNOPSIS...
ISSUED AT 331 PM CDT TUE SEP 10 2013

UPPER AIR ANALYSIS FROM THIS MORNING HAS AN UPPER LOW OVER
NORTHWESTERN AZ WITH HIGH PRESSURE ALOFT NOTED OVER KENTUCKY. DEEP
MONSOONAL MOISTURE CONTINUES TO STREAM NORTH ACROSS THE SOUTHERN
AND CENTRAL ROCKIES...INTO THE DAKOTAS AND UPPER MIDWEST. AT THE
SURFACE...A STATIONARY FRONT WAS LOCATED FROM PLATTSMOUTH...TO
LINCOLN...TO NORTH OF HILL CITY KANSAS. NORTH OF THIS
FEATURE...MOSTLY CLEAR SKIES WERE NOTED OVER SOUTHWESTERN AND
CENTRAL PORTIONS OF NEBRASKA...WHILE OVERCAST SKIES WERE NOTED
OVER THE EASTERN NEBRASKA PANHANDLE AND NORTH CENTRAL NEBRASKA.
TEMPERATURES AS OF 3 PM CDT RANGED FROM 73 AT VALENTINE...TO 85 AT
OGALLALA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 331 PM CDT TUE SEP 10 2013

FORECAST CONCERNS THROUGH WEDNESDAY AFTERNOON DEAL WITH
PRECIPITATION CHANCES...AS WELL AS TEMPERATURES.

THE SHOWERS ONGOING OVER NORTHWEST INTO NORTH CENTRAL NEBRASKA WILL
DIMINISH THROUGH THE REMAINDER OF THE AFTERNOON AS THE AREA OF MID
LEVEL FRONTOGENESIS WEAKENS.

LATER THIS AFTERNOON AND INTO THE EVENING...BELIEVE THE FOCUS FOR
SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE SOUTH AND WEST. WITH
THE UPPER LOW SITTING OVER THE DESERT SOUTHWEST TO CONTINUE PUMPING
MONSOONAL MOISTURE AND WEAK SHORTWAVE ENERGY INTO THE REGION...THE
NEXT 24 HOURS WILL SEE CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS. BELIEVE THERE WILL BE DEVELOPMENT NORTH OF THE FRONT
TONIGHT...WHICH WILL REMAIN JUST TO THE SOUTH OF THE FORECAST AREA.
AND WITH THE COMBINATION OF AIR FLOWING OVER THE FRONT...ALONG WITH
LIFT FROM THE WEAK SHORTWAVES...KEPT THE HIGHER CHANCES FOR
PRECIPITATION OVER THE SOUTH AND WESTERN PARTS OF THE FORECAST AREA.
ALSO...AS THE NORTHEASTERN HALF OF THE FORECAST LOOKS TO STAY
DRY...DID TAKE CHANCES FOR RAIN OUT OF THOSE PLACES THROUGH
WEDNESDAY AFTERNOON.

AS FOR TEMPERATURES...ALTHOUGH FLOW IN THE LOW LEVELS WILL BE RATHER
STAGNANT...EXPECTING QUITE A BIT OF CLOUD COVER SO THINK LOWS MAY BE
A FEW DEGREES WARMER THAN LAST NIGHT. BUT WITH THE AIRMASS PRETTY
SIMILAR...KEPT TEMPERATURES IN THE MID 40S TO LOW 60S. HIGHS ON
WEDNESDAY SHOULD BE QUITE A BIT COOLER THAN THE AREA HAS SEEN IN THE
PAST FEW WEEKS. TEMPERATURES ALOFT /AT 850MB/ WILL BE IN THE UPPER
TEENS...BUT THE CLOUD COVER AND RAINFALL SHOULD INHIBIT TEMPERATURES
FROM RISING TOO MUCH. HIGHS SHOULD RANGE FROM THE LOW AND MID 70S
WHERE SUNSHINE IS LIMITED...TO THE LOW 80S OVER NORTH CENTRAL
NEBRASKA...WHERE SKIES WILL BE MOSTLY SUNNY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 331 PM CDT TUE SEP 10 2013

WEDNESDAY NIGHT THROUGH FRIDAY...THE MAIN FORECASTING
CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES IN ASSOCIATION
WITH A STALLED OUT FRONTAL BOUNDARY ACROSS NRN KS...NERN COLORADO
AND EASTERN WYOMING. ON WEDNESDAY NIGHT...COOLER H7 TEMPERATURES WILL BEGIN
TO BACK INTO CENTRAL AND SOUTHERN NEBRASKA...AS TROUGHING BEGINS TO
AMPLIFY ACROSS THE GREAT LAKES AND UPPER MIDWEST. MID LEVEL
FRONTOGENESIS AND ISENTROPIC LIFT WILL INCREASE OVERNIGHT MAINLY
ACROSS THE CENTRAL AND SOUTHERN FORECAST AREA LEADING TO INCREASED
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS. WILL CONTINUE THE
HIGHEST POPS IN THE SOUTHWESTERN CWA FOR THE PERIOD...BUT WILL NOT
TOTALLY ELIMINATE POPS IN THE CENTRAL AND WESTERN CWA THOUGH...AS
THE NAM SOLN IS FARTHER NORTH WITH ITS FRONTAL BAND FCST COMPARED TO
THE GFS SOLN. ON THURSDAY INTO FRIDAY...HIGH PRESSURE WILL BUILD
SOUTH INTO THE UPPER MISSISSIPPI VALLEY...FORCING THE FRONTAL
BOUNDARY SOUTH AND WEST...WHICH WILL LIMIT PRECIPITATION CHANCES TO
THE FAR SWRN CWA. AS IS THE CASE WITH THE LOCATION OF MID LEVEL
FORCING WEDS NIGHT...THE GFS IS STRONGEST WITH THE SURFACE
HIGH...AND AS A RESULT...IS FURTHER SOUTH WITH THE FRONT COMPARED TO
THE NAM. UTILIZING 100 PERCENT OF THE GFS SOLN...WOULD YIELD DRY
POPS ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. WITH THE NAM
HAVING WEAKER HIGH PRESSURE AND BEING FARTHER NORTH WITH THE
FRONT...WILL STILL CONTINUE TO MENTION PRECIPITATION CHANCES IN THE
SWRN CWA...ALBEIT...CHANCES ARE LOWER THAN IN YESTERDAYS FCST.

FRIDAY NIGHT THROUGH TUESDAY...PRECIPITATION CHANCES WILL BEGIN TO
INCREASE FRIDAY NIGHT INTO SATURDAY AS THE FRONTAL BOUNDARY LIFTS
NORTHEAST THROUGH THE FORECAST AREA. THE UPPER AIR PATTERN WILL
BECOME MORE FAVORABLE AS WELL WITH A SHIFT IN FLOW TO THE SOUTHWEST
THIS WEEKEND. PRECIPITATION CHANCES WILL CONTINUE INTO SUNDAY...WITH
DRIER CONDITIONS SETTING IN LATE MONDAY INTO TUESDAY AS A
DRIER...ZONAL PATTERN SETS IN. TEMPERATURES WILL REBOUND BACK INTO
THE UPPER 70S TO LOWER 80S EARLY NEXT WEEK. WITH 70S FORECAST FOR
SATURDAY AND SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 632 PM CDT TUE SEP 10 2013

WITH THE SURFACE FRONT FROM SOUTH CENTRAL NEBRASKA TO EAST CENTRAL
COLORADO...OUR HIGHEST CONFIDENCE IS THAT THE DEVELOPMENT OF
THUNDERSTORMS WOULD BE SOUTH OF A BBW-LBF-OGA LINE. STILL...THERE
COULD BE A ROGUE REACHING AS FAR NORTH AS LBF AND OGA BUT THE
PROBABILITY IS TOO LOW FOR INCLUDING IT IN THE TERMINAL FORECAST
FOR LBF.

WITH EAST WIND ACROSS SOUTHERN NEBRASKA...NORTHERN KANSAS AND
NORTHEAST COLORADO...THE OTHER ISSUE IS THE LIKELIHOOD OF CEILING
AND VISIBILITY AT OR BELOW 1000FT AGL AND 3SM. MOST SHORT RANGE
PROJECTIONS INDICATE LOW CEILING SPREADING INTO NEBRASKA TO ABOUT A
SNY-OGA-IML LINE WITH THE LOWER VISIBILITY MOST LIKELY IN RAIN OVER
NORTHEAST COLORADO.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CLB
SHORT TERM...BROOKS
LONG TERM...CLB
AVIATION...SPRINGER
Hazardous weather outlook, Sep 10, 3:00 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT TUE SEP 10 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
400 PM CDT TUE SEP 10 2013 /300 PM MDT TUE SEP 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF
INTERSTATE 80 AND EXTENDING INTO THE SOUTHERN PANHANDLE. THESE
STORMS COULD CONTAIN HEAVY RAIN...WHILE OTHER SEVERE CONDITIONS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THROUGH MUCH OF THE
NEXT WEEK. AT THIS TIME...NO WIDESPREAD SEVERE ACTIVITY IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BROOKS

In the hours before

Special weather statement, Sep 10, 8:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
951 PM CDT TUE SEP 10 2013

NEZ070-071-110330-
FRONTIER NE-HAYES NE-
951 PM CDT TUE SEP 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYES AND FRONTIER
COUNTIES UNTIL 1030 PM CDT...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED WILLOW RESERVOIR STATE RECREATION
AREA...OR 20 MILES SOUTHEAST OF HAYES CENTER...MOVING NORTH AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
BLUEGILL HAVEN CAMPGROUND AROUND 1005 PM CDT.
QUICK AROUND 1020 PM CDT.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 51.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The radar

The Goodland radar (KGLD), 153 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frontier

When
September 10, 9:15 PM CST
Where
Frontier County, 9 mi N of Hugh Butler Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.500, -100.690

Strong thunderstorm winds tipped over some farm equipment.

Thunderstorm Wind, Frontier

When
September 10, 9:30 PM CST
Where
Frontier County, 4.69 mi ENE of Hugh Butler Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.400, -100.620

Strong winds tipped over irrigation piping.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475030, 475031.